Get your Health question answered in 3 easy steps

164 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Getting watery eyes and runny nose after keratin treatment. Chances of nasal cancer?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Tue, 15 Jan 2013 in Cancer
Question: Hi I had a keratin treatment on Monday after after the stylist blew dried and straight ironed my hair I has watery eyes and runny nose, I askervhervto wash out my hair in 3 hrs, I am still having some burning sensation in my nostril. Am I getting nasal cancer
doctor
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello XXXXXXX,
Thanks for the query.
I understand your concern and will try to help you at my best.
Keratin is a protein occurring naturally in the hair, so the treatments work by adding additional keratin to smooth gaps in the hair.
 Unfortunately, the size of the keratin molecule is so large that it requires the hair’s cuticle to be opened in order for the keratin to penetrate and so for this penetration purposes urea and formaldehyde are used as part of the treatment.
In fact it is formaldehyde which is a cause for concern.

Formaldehyde is  a colorless, pungent-smelling gas which can cause watery eyes, burning sensations in the eyes and throat, nausea, and difficulty in breathing in some humans .High concentrations may trigger attacks in people with asthma. It has also been shown to cause cancer in animals and may cause cancer in humans but it doesn't mean that you get cancer by just one application.
There is absolutely no reason for worry and your symptoms would settle soon but make sure that in future ,use products which have no formaldehyde or very less quantity of it.

I hope to have answered your query however you may revert to me or any further query.
Best of luck
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 19 hours later
Thanks Mr. XXXXXXX am feeling much relieved now.
Only question is as the stylist did a blow dry and straight iron in my hair with the chemical on, is there a chance that every time I shower my hair nos it will emit formaldehyde?

The worst part is that my stylist did not inform me about the bad effects of keratin treatment and I was foolish not to have done enough research before having the treatment done.
doctor
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello
It doesnt happen like that.
Till last trace of formaldehyde is left on hair,it would keep on evaporating and it has nothing to do with drying your hair.
This evaporation gets complete in first 3 to 6 hours.
There is no point cursing the stylist because it is the client who should be aware of it and choose a product having least amount of formaldehyde or no formaldehyde.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 50 minutes later
Thanks so much Mr. XXXXXXX So whatever formaldehyde would have been supposed to go into my system had already gone in and now if I wash my hair there should not be any formaldehyde left to emit, right?

doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello
Slowly and gradually all formaldehyde will leave.
There is nothing to worry at all.
Kindly don't develop any anxiety over this issue.
The way one cigarette doesn't lead to lung cancer,one peg of alcohol doesn't cause cirrhosis,one keratin treatment won't leave any damage in you.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  

Recent questions on Lung cancer

doctor1 MD

Hello
My mom has lung cancer and she is 46 years old.
Here's her medical history:
Left breast cancer (03.11.09); T1c(1-2cm) N0 (0/4nodes) Grade II IDC ER+/PR=HER2 (2+on IHC). She completed 6 cycles of adjuvant FAC chemotherapy followed by 60Gy/30fr adjuvant RT completed 05.0810. She was also started on Tamoxifen.
She developed rectal bleeding in February 2010. Colonoscopy in July 2010 showed a stenosing tumour extending from 10-18cm from the anal verge. Biopsy revealed a moderately differentiated adenocarcinoma and pelvic MRI suggested this to be a T3N2 lesion. She was started on Oxaliplatin, capecitabine , bevacizumab. She was admitted in the hospital due to complains of weakness, hypotension and bloody diarrhoea. After it was treated she underwent surgery and palliative colostomy without resection of the colonic primary because it was very adherent to the intra abdominal structures and the surgeon did not want to risk major exploration and dissection in the presence of peritonitis secondary to a colonic perforation. After post operative recovery she had been suffering from peripheral neuropathy and still is. However, she has found relief with TENS.
PET/CT scan showed bilateral pleural based metastatic lesions and a possible left lower lung parenchymal deposit also. the primary lesion did not show increased FDG uptake, possibly secondary to having its blood supply cut off by the surgeon. She was also diagnosed with multiple filling defects in the right lung on CTPA and received therapeutic low molecular weight heparin. She has a clot in her lung vessel for which she gets clexane injections everyday. She had pleural effusions aspirated three times since the start of May 2011, from the right and left side. She got a Groshong central venous catheter and started her chemotherapy (Ondansetron, dexamethasone, atropine, irinotecan). She completed 1 cycle of her chemotherapy. The chemotherapy was discontinued because of a severe infection due to the Groshong line. She was started on antibiotics but the catheter was ultimately removed. After the infection settled and she recovered a little of her strength, she was misdiagnosed with passive pneumonia and was given Tazocin. It was just recently diagnosed as loculated pleural effusion. She also has a collapsed lower right lobe. She had the effusions aspirated 3 times, one time every day.The lobe has shown improvement. She is now complaining of chest pain, pressure on the chest and extreme shortness of breath. She has been on oxygen for about a week now and finds it difficult and tiring to breath without the oxygen mask. The lung saturation however is within acceptable parameters so i dont understand why she finds it difficult to breath without the oxygen. It has gotten so bad that she's unable to talk properly and can hardly complete a sentence without taking breaks. Yesterday night her chest pain got so bad they had to give her morphine which took quite a lot of time to wear off and she felt extremely lethargic. She is complaining of palpitations and says her heart skips beats(for which she was given Metoprolol Tartrate) but no significant improvement is noted. But the doctor says her heart is doing fine, so im really confused. She also feels a tingling sensation around her lips, head and limbs quite frequently and keeps getting these tiny jolts every now and then. What do you suggest we do about that? Overall, she feels extremely weak and is drowsy and lethargic most of the times and im getting really worried because she is showing no signs of improvement. Should she start getting her chemotherapy even though she's really weak? and can you please tell me what to do about her breathing and lethargy?

doctor1 MD

Hi, my father is 86, has gone thru pros. cancer, heart works 35% and lung cancer. Now his psa has increased to 17. He has just started HONVAN 120 , and has increased skin rashes on his legs which are itching and getting worse. Is it medicinal side effect or beginning of skin cancer.

doctor1 MD

my Aunt was just told she has 3 spots on her lung, moved into liver, under her arm and throat...she is a breast cancer survior 7 years. they told her maybe 9 months but put her in a lottery for a new drug not yet fda aproved...would

Tomo therapy or any other treatment work...?

not to knock health care or hospitals but where she went is a learning hospital, not going to stop the fight for her, please help..thank you

doctor1 MD

I am a 54 white female who was diagnosed with Merkel Cell Carcinoma in 2006. I was considered a stage III and the prognosis did not look good. My tumors where located under the skin, unassuming, no pain, no discloration etc....I have submitted my story above but have no idea if you have received it. Please kindly let me know. Audrey Schwartz

doctor1 MD

I have diverticulitis and usually take Bactrim but now I am on Keytruda for lung cancer . I have a prescribed bottle of Metronidazole and don't want any drug interaction with Keytruda and need to know if I can take the Metronidazole for the...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march 2017, she had seizures in brain due to cancer metastasizing to brain. She then had radiation treatment...

doctor1 MD

Hello I am 65 yr old medical history of osteo arthritis brain tumor removal non cancerous acoustic neuroma which left me deaf in my right ear; during the surgery several nerves were damaged during the surgery resulting a stroke: I have 4 nodules...